Over the past few months my greying hair has turned orangey-yellow. Although new growth comes through a normal colour, it then turns yellow and gets frizzy at the ends. This coincided with me being prescribed new tablets (bisoprolol and tolterodine) but neither my doctor nor my chemist think they’re to blame.
Gill Reid, Cambridge.
Thank you for sharing your somewhat mysterious experience. It’s not uncommon for medications to cause hair loss or growth because they can interfere with the normal hair growth cycle — but a colour change is very rare.
Research suggests this can happen after taking certain medications including chloroquine (used to prevent and treat malaria), propofol (an anaesthetic), valproic acid (an anti-convulsant) and verapamil (for high blood pressure).
However, the evidence is not compelling and all too often other factors — such as environmental exposures — are involved, making it difficult to be sure that it’s the medication that’s responsible.
You say this change in hair colour coincided with the prescription of two new tablets; bisoprolol (a beta blocker commonly prescribed for heart disease) and toltero- dine (normally prescribed for urinary incontinence).
Greying hair may be more at risk of discolouration when using these products because it has lost its natural pigmentation (File image)
In your longer letter, you also mention you were already taking the high blood pressure medication losartan, omeprazole (to treat acid reflux), simvastatin (a common statin), and gabapentin (for restless legs).
All six of these common medications are frequently prescribed together, and I know of no association between any of these drugs and a change in hair colour.
There are compounds in cosmetics that have been implicated in yellow hair discolouration — selenium sulfide 2.5 per cent, which is used in anti-dandruff shampoo, and dihydroxyacetone, which is found in fake tan.
Greying hair may be more at risk of discolouration when using these products because it has lost its natural pigmentation. However, this would not explain the frizziness you describe.
With regret, your experience remains a medical mystery.
Atrial fibrillation is the most common heart rhythm disorder, affecting around 1.4 million people in the UK, writes Dr Martin Scurr (pictured)
I’m 87 and fiercely independent — I do all my own housework and have a good sized garden which I am very keen on — but since being diagnosed with atrial fibrillation last year any movement causes me extreme breathlessness. Does this strain or strengthen my heart?
M Millward, Kibworth Harcourt, Leicester.
Atrial fibrillation (AF) is the most common heart rhythm disorder, affecting around 1.4 million people in the UK.
It occurs when the electrical impulses that regulate the heart’s pumping rhythm go haywire, causing an irregular and sometimes very fast heart rate — in some cases, considerably higher than 100 beats a minute.
This can lead to dizziness, shortness of breath and tiredness as you describe, as well as palpitations and the risk of blood clots as the heart is not pumping as efficiently as it should.
There are many causes, but a history of high blood pressure and coronary artery disease are the major risk factors.
It is also a condition of old age; about 35 per cent of patients with AF are over the age of 80.
When you’re diagnosed with AF there are two key decisions to be made by your doctor.
The first is whether long-term medication is needed to prevent unwanted blood clots forming in the atria, the upper chambers of the heart, which are no longer contracting efficiently.
Write to Dr Scurr
Write to Dr Scurr at Good Health, Daily Mail, 2 Derry Street, London W8 5TT or email firstname.lastname@example.org. uk — include your contact details.
Dr Scurr cannot enter into personal correspondence. Replies should be taken in a general context and always consult your own GP with any health worries.
Clots are a risk factor for stroke but blood-thinning medication minimises the danger — this is why you’ve been prescribed apixaban (as mentioned in your longer letter). The second decision is whether you should be given treatment to control your heart rate. Again, your doctor has clearly decided it is important, prescribing bisoprolol, a beta blocker.
The breathlessness you are experiencing is known medically as effort dyspnoea.
This is not a symptom of AF per se, but of heart failure, and the two often coexist. Don’t be too alarmed by the term heart ‘failure’ — a better phrase would be heart inefficiency, caused by the heart not pumping as well as it should.
It may also be that the abnormal rhythm caused by the fibrillation has stressed the heart muscle for some time, making the problem worse. Either way I have no doubt that additions to your medication will improve your heart function and reduce your breathlessness, allowing you to achieve more.
You may require a higher dose of the diuretic furosemide (which you already take for heart failure), which helps by reducing water retention — this makes it easier for the heart to pump.
But you may also benefit from a group of heart drugs called ACE inhibitors (examples are captopril and enalapril), which relax blood vessels, lowering blood pressure, and improve heart function.
There are other possibilities, too, and in my view you should explain the severity of your breathlessness to your GP, who may refer you to a cardiologist or increase your medication further.
In answer to your specific question: your breathlessness will not strain your heart further. What’s more, we know that in patients with AF and heart failure, taking at least some exercise, as your breathing allows, leads to longer survival and fewer complications.